News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gastroenterology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gastroenterology Answers List

Forum Name: Gastroenterology Topics

Question: Excessive Stool and Stool Leakage


 daves - Thu Jun 17, 2010 7:58 am

Hello and thanks for taking the time to look at this.

I do not typically have a bowel movement everyday but every other if not every day. About 1 - 2 years ago I started taking Lipitor, it was after this I noticed the volume of my stool increase and stool leakage occurring. I also take sertaline and welbutrin once a day.

I have since stopped taking the Lipitor, for at least six months, but I still have these problems. They may have begun before the Lipitor, I am not sure.

Since stopping the Lipitor I have been taking fish oil to help with high Triglycerides. LDL is still a bit high at 185 but HDL is now at 37 where is was only 30 about 8 months ago. I believe this was reduced because of the Lipitor. My sugar levels are pretty good, around 100 fasting.

The stool had little form and seems almost porous but is not diarrhea. I also have a very noisy stomach and a lot of gas(generally "odorless")I have had a colonoscopy with hemorrhoid repairs in an effort to help with the leakage.

Any suggestions on steps I might take to improve these conditions. I eat a lot of fiber and eat activia every day. Nothing seems to help much. Once in a while I seem to have a "normal" bowel movement but these seem to be less frequent.

Thanks for your time and consideration.
 Dr.M.Aroon kamath - Mon Jul 05, 2010 5:43 am

User avatar Hi,

From the description of your stool, steatorrhea can be safely ruled out.

Your drug history shows that you are currently on the following medications.
- Selective serotonin reuptake inhibitor(SSRIs)- Sertraline hydrochloride & - diarrhea
- Bupropion &
- Fish oil.

Earlier you had been on Atorvastatin (can cause constipation) but, you are not on it anymore.

Selective serotonin re-uptake inhibitors(SSRIs) including Sertraline can cause diarrhea as an adverse drug reaction.

One relatively newer indications for fish oils(as a source of omega-3 fatty acids) is in the management of depression and bipolar disorders.

Of late, fish oils have raised some concerns. One major concern is that the fish from which they are manufactured may be poisoned with heavy metals and other marine pollutants.Polychlorinated biphenyls (PCBs) and Mercury dioxins have been found in some species of fish.
Stomach upsets are frequent side effects of fish oil supplements. Diarrhea may also occur, large doses capable of causing potentially severe episodes.There are also reports of increased acid reflux, increased belching, indigestion, flatulence and abdominal pain. Fishy aftertaste is common.

These gastrointestinal side effects can be reduced by taking fish oils with meals and by starting low doses and gradually increasing the dose.
However, mostly these side effects are associated with eating whole fish(potentially contaminated) rather than as the oil alone.

Fish oil contains two major essential fatty acids.
- eicosapentaenoic acid (EPA), and
- docosahexaenoic acid (DHA)

The recommended dosage of fish oil for the average person, as far as DHA and EPA are concerned, is 650 mg (combined).

There does not seem to be consensus among clinicians as to the optimal dosage in depression.

The appropriate fish oil dosage in cases of depression, depends on the amount of omega-3 fatty acids that are present in each capsule. For example, some of the better products contain 500mg of omega-3 fatty acids per 1000mg of oil. Three capsules per day are generally recommended by some for adults.

Much higher doses (8- 10 gm/day) have been found effective in treating bipolar disorders.Higher dosage often leads to side effects.

Your symptoms need to be assessed fully by your doctor and investigated. There is a possibility of this being drug-induced or being aggravated by the dosage of fish oil, which may be rather too high for you. You must discuss your symptoms with your psychiatrist so that a diagnosis may be arrived at.
Best wishes!

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here